advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Jose, California, USA:

I am 16 and on an insulin pump, but I also take 36 units of Lantus at night, five units of NPH in the morning and four units of Humalog in the morning. I only use the pump for boluses and it has no basal rates. Last night, I took 36 Lantus at about 8 p.m. and, then, accidently took it again at about 12 a.m. We tried to get a hold of our endocrinologist on call, but we didn't get a hold of them. So, I ended up staying up all night testing every hour or so. We just would like to know what we should do if this is to ever happen again. I have had diabetes for six years and this is the first time this has ever happened, so we didn't really know what to do. My blood sugar started at 316 mg/dl [17.6 mmol/L] and every hour I was dropping about 60 to 100 mg/dl [3.3 to 5.6 mmol/L]. I kept drinking juice, but my blood sugar wouldn't go up very much. We were afraid that I would have a seizure because I have had one every about two months since last March. Could you please give us advice on what to do if this ever happens again?

Answer:

This is not a rare problem. I get panic calls about this. The treatment is food and lots of it. There is no magic involved or secret remedy, just food. Test a lot and eat a lot. It usually makes such an impression that it doesn't happen again. Likewise, if it is noticed and treated with food, it doesn't lead to an Emergency Room visit.

LD

DTQ-20050102161936
Original posting 9 Jan 2005
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.